Advertisement

Selecta Mathematica

, 25:48 | Cite as

Commensurability classes of fake quadrics

  • Benjamin Linowitz
  • Matthew StoverEmail author
  • John Voight
Article
  • 64 Downloads

Abstract

A fake quadric is a smooth projective surface that has the same rational cohomology as a smooth quadric surface but is not biholomorphic to one. We provide an explicit classification of all irreducible fake quadrics according to the commensurability class of their fundamental group. To accomplish this task, we develop a number of new techniques that explicitly bound the arithmetic invariants of a fake quadric and more generally of an arithmetic manifold of bounded volume arising from a form of \({{\,\mathrm{SL}\,}}_2\) over a number field.

Mathematics Subject Classification

11F23 14J29 22E40 11F06 

Notes

Acknowledgements

The authors would like to thank Carl Pomerance and Alan Reid for advice and the referees for their constructive feedback and comments on the code. The first author was partially supported by an NSF RTG Grant DMS-1045119 and an NSF Mathematical Sciences Postdoctoral Fellowship. This material is based upon work supported by Grant Number 523197 from the SimonsFoundation/SFARI. The second author was supported by NSF Grant DMS-1361000, and acknowledges support from U.S. National Science Foundation Grants DMS 1107452, 1107263, 1107367 “RNMS: GEometric structures And Representation varieties” (the GEAR Network). The third author was supported by an NSF CAREER Award (DMS-1151047).

References

  1. 1.
    Armitage, J.V., Fröhlich, A.: Classnumbers and unit signatures. Mathematika 14, 94–98 (1967)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bauer, I.C., Catanese, F., Grunewald, F.: The classification of surfaces with \(p_g=q=0\) isogenous to a product of curves. Pure Appl. Math. Q. 4(2, Special Issue: In honor of Fedor Bogomolov. Part 1), 547–586 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bauer, I., Catanese, F., Grunewald, F., Pignatelli, R.: Quotients of products of curves, new surfaces with \(p_g=0\) and their fundamental groups. Am. J. Math. 134(4), 993–1049 (2012)CrossRefGoogle Scholar
  4. 4.
    Belolipetsky, M.: On volumes of arithmetic quotients of \({\rm SO}(1,n)\). Ann. Sci. Norm. Super. Pisa Cl. Sci. (5) 3(4), 749–770 (2004)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Belolipetsky, M.: Hyperbolic orbifolds of small volume. Proceedings of the ICM 2014 (2014). arXiv:1402.5394
  6. 6.
    Belolipetsky, M., Emery, V.: On volumes of arithmetic quotients of \({\rm PO}(n,1)^\circ \), \(n\) odd. Proc. Lond. Math. Soc. (3) 105(3), 541–570 (2012)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Borel, A.: Commensurability classes and volumes of hyperbolic \(3\)-manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8(1), 1–33 (1981)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Borel, A.: Density and maximality of arithmetic subgroups. J. Reine Angew. Math. 224, 78–89 (1966)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Borel, A., Harish-Chandra, : Arithmetic subgroups of algebraic groups. Ann. Math. 2(75), 485–535 (1962)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24(3–4), 235–265 (1997). Computational algebra and number theory (London, 1993)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Brueggeman, S., Doud, D.: Local corrections of discriminant bounds and small degree extensions of quadratic base fields. Int. J. Number Theory 4(3), 349–361 (2008)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cartwright, D.I., Steger, T.: Enumeration of the 50 fake projective planes. C. R. Math. Acad. Sci. Paris 348(1–2), 11–13 (2010)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chinburg, T., Friedman, E.: The finite subgroups of maximal arithmetic Kleinian groups. Ann. Inst. Fourier (Grenoble) 50(6), 1765–1798 (2001). 2000MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chinburg, T., Friedman, E.: The smallest arithmetic hyperbolic three-orbifold. Invent. Math. 86(3), 507–527 (1986)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Chinburg, T., Friedman, E.: An embedding theorem for quaternion algebras. J. Lond. Math. Soc. (2) 60(1), 33–44 (1999)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Chinburg, T., Friedman, E., Jones, K.N., Reid, A.W.: The arithmetic hyperbolic 3-manifold of smallest volume. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 30(1), 1–40 (2001)MathSciNetzbMATHGoogle Scholar
  17. 17.
    de Rham, G.: Sur la reductibilité d’un espace de Riemann. Comment. Math. Helv. 26, 328–344 (1952)MathSciNetCrossRefGoogle Scholar
  18. 18.
    D\(\check{{\rm z}}\)ambić, A.: Fake quadrics from irreducible lattices acting on the product of upper half planes. Math. Ann. 360(1–2), 23–5 (2014)MathSciNetCrossRefGoogle Scholar
  19. 19.
    D\(\check{{\rm z}}\)ambić, A., Roulleau, X.: Minimal surfaces of general type with \(p_g=q=0\) arising from Shimura surfaces. Asian J. Math. 21(4), 775–790 (2017).  https://doi.org/10.4310/AJM.2017.v21.n4.a6 MathSciNetCrossRefGoogle Scholar
  20. 20.
    Friedman, E.: Analytic formulas for the regulator of a number field. Invent. Math. 98(3), 599–622 (1989)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Granath, H.: On quaternionic Shimura surfaces (2002)Google Scholar
  22. 22.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library, Chichester (1994)CrossRefGoogle Scholar
  23. 23.
    Hirzebruch, F.: Automorphe Formen und der Satz von Riemann-Roch. In: Symposium internacional de topología algebraica International symposium on algebraic topology, pp. 129–144. Universidad Nacional Autónoma de México and UNESCO, Mexico City (1958)Google Scholar
  24. 24.
    Lang, S.: Algebraic Number Theory, Volume 110 of Graduate Texts in Mathematics, 2nd edn. Springer, Berlin (1994)Google Scholar
  25. 25.
    Le, M.H.: Upper bounds for class numbers of real quadratic fields. Acta Arith. 68(2), 141–144 (1994)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Linowitz, B., Stover, M., Voight, J.: Fake quadrics. https://github.com/jvoight/fakequadrics/ (2019)
  27. 27.
    Linowitz, B., Voight, J.: Small isospectral and nonisometric orbifolds of dimension 2 and 3. ArXiv, August 2014. arXiv:1408.2001
  28. 28.
    Louboutin, S.R.: Upper bounds for residues of Dedekind zeta functions and class numbers of cubic and quartic number fields. Math. Comput. 80(275), 1813–1822 (2011)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Maclachlan, C., Reid, A.W.: The Arithmetic of Hyperbolic 3-Manifolds, Volume 219 of Graduate Texts in Mathematics. Springer, Berlin (2003)CrossRefGoogle Scholar
  30. 30.
    Matsushima, Y., Shimura, G.: On the cohomology groups attached to certain vector valued differential forms on the product of the upper half planes. Ann. Math. 2(78), 417–449 (1963)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Odlyzko, A.M.: Bounds for discriminants and related estimates for class numbers, regulators and zeros of zeta functions: a survey of recent results. Sém. Théor. Nombres Bordeaux (2) 2(1), 119–141 (1990)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Poitou, G.: Sur les petits discriminants. In: Séminaire Delange-Pisot-Poitou, 18e année: (1976/77), Théorie des nombres, Fasc. 1 (French), pages Exp. No. 6, 18. Secrétariat Math. (1977)Google Scholar
  33. 33.
    Prasad, G., Yeung, S.-K.: Fake projective planes. Invent. Math. 168(2), 321–370 (2007)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Prasad, G., Yeung, S.-K.: Arithmetic fake projective spaces and arithmetic fake Grassmannians. Am. J. Math. 131(2), 379–407 (2009)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Prasad, G., Yeung, S.-K.: Nonexistence of arithmetic fake compact Hermitian symmetric spaces of type other than \(A_n\) \((n\le 4)\). J. Math. Soc. Japan 64(3), 683–731 (2012)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Ramaré, O.: Approximate formulae for \(L(1,\chi )\). Acta Arith. 100(3), 245–266 (2001)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Shavel, I.H.: A class of algebraic surfaces of general type constructed from quaternion algebras. Pac. J. Math. 76(1), 221–245 (1978)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Takeuchi, K.: Algebraic surfaces derived from unit groups of quaternion algebras. In: Number Theory (Banff, AB, 1988), pp. 529–552. de Gruyter, Berlin (1990)CrossRefGoogle Scholar
  39. 39.
    Vignéras, M.F.: Arithmétique des algèbres de quaternions. Lecture notes in mathematics (1980)CrossRefGoogle Scholar
  40. 40.
    Voight, J.: Tables of totally real number fields. http://www.math.dartmouth.edu/~jvoight/nf-tables. Accessed 12 July 2019
  41. 41.
    Voight, J.: Enumeration of totally real number fields of bounded root discriminant. In: Algorithmic Number Theory, Volume 5011 of Lecture Notes in Comput. Sci., pp. 268–281. Springer, Berlin (2008)Google Scholar
  42. 42.
    Voight, J.: Quaternion algebras. v.0.9.15. http://quatalg.org. 26 May 2019

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Benjamin Linowitz
    • 1
  • Matthew Stover
    • 2
    Email author
  • John Voight
    • 3
  1. 1.Department of MathematicsOberlin CollegeOberlinUSA
  2. 2.Department of MathematicsTemple UniversityPhiladelphiaUSA
  3. 3.Department of MathematicsDartmouth CollegeHanoverUSA

Personalised recommendations